Alert archive / Iowa / Wind Chill Advisories in 2008
Wind Chill Advisory 4, NWS Des Moines, IA
NWS Des Moines, IA issued this wind chill advisory at Jan 22, 2008, 6:44 AM CST for 17 counties in Iowa. It took effect at Jan 22, 2008, 7:00 AM CST. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jan 22, 2008, 6:44 AM CST (12:44 UTC)
- In effect from
- Jan 22, 2008, 7:00 AM CST
- Expired
- Jan 22, 2008, 11:00 AM CST
- In force
- 4 hr
- Issued by
- NWS Des Moines, IA
Counties Butler County, IA, Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 12:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 0.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KDMX 221244 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 644 AM CST TUE JAN 22 2008 .A COMBINATION OF COLD TEMPERATURES AND WINDS WILL PRODUCE LOW WIND CHILLS. IAZ004>007-015>017-023>027-033>037-221700- /O.NEW.KDMX.WC.Y.0004.080122T1300Z-080122T1700Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER- HAMILTON-HARDIN- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...ALLISON...SAC CITY... ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA 644 AM CST TUE JAN 22 2008 ...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM CST THIS MORNING... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM CST THIS MORNING. TEMPERATURES AT OR BELOW ZERO ALONG WITH WINDS OF 10 TO 15 MPH WILL PRODUCE WIND CHILLS OF 20 TO 30 BELOW THROUGH THE MORNING HOURS. CONDITIONS ARE EXPECTED TO IMPROVE BY LATE MORNING AS SUNSHINE ALLOW TEMPERATUES TO RISE WITH WIND CHILLS IMPROVING. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. $$ CC
1 follow-up statement
000 WWUS43 KDMX 221701 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1101 AM CST TUE JAN 22 2008 IAZ004>007-015>017-023>027-033>037-221815- /O.EXP.KDMX.WC.Y.0004.000000T0000Z-080122T1700Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER- HAMILTON-HARDIN- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...ALLISON...SAC CITY... ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA 1101 AM CST TUE JAN 22 2008 ...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM CST THIS MORNING... THE WIND CHILL ADVISORY WILL EXPIRE AT 11 AM CST THIS MORNING. A FEW WIND CHILL READINGS NEAR 20 BELOW ARE LIKELY TO PERSIST THROUGH MIDDAY. OTHERWISE...EXPECT WIND CHILLS TO CONTINUE TO IMPROVE INTO THE SINGLE DIGITS AND TEENS BELOW ZERO THROUGHOUT THE REST OF THE DAY. $$ PODRAZIK
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 22, 5:50 AM CST, 54 minutes earlier.
Area forecast discussion, Jan 22, 5:50 AM CST, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 550 AM CST TUE JAN 22 2008 ...UPDATED AVIATION DISCUSSION 22/12Z... .DISCUSSION... SFC ANALYSIS SHOWING SFC LOW NOW INTO NW IL AND MOVING NE. THE LOW SHOULD QUICKLY MOVE INTO THE GREAT LAKES AIDED BY THE UPPER LEVEL WAVE THAT IS PUSHING THROUGH THE AREA AT THIS TIME. TEMPS FOR TODAY WERE UNDERCUT FROM GUIDANCE. SURFACE HIGH WILL BE MOVING IN THIS MORNING AS THE UPPER WAVE DEPARTS. NORTHWEST WIND THROUGH A FAIRLY DEEP LAYER WILL BRING IN SOME COLDER AIR THIS MORNING. THERMAL TROUGH WILL REMAIN OVER CENTRAL IOWA THIS AFTERNOON DESPITE SFC WIND GOING MORE WESTERLY. GENERALLY WENT 3-5 DEGREES BELOW GUIDANCE TODAY. FOR TONIGHT...MODELS ARE CONSISTENT DROPPING ANOTHER CLIPPER TYPE SYSTEM ACROSS CENTRAL IOWA ALBEIT VERY WEAK. CURRENT FORECAST HAD SMALL (LGT CHC) POPS GOING FOR LATE TONIGHT WITH CHANCE POPS INTO WEDNESDAY AND THIS STILL LOOKS GOOD. HOWEVER...HAVING SAID THAT...THERE IS A GOOD PUSH OF COLD AIR BEHIND THIS SYSTEM AND THIS COULD AFFECT SNOWFALL IF THE COLD AIR ADVANCES FASTER THAN FORECAST. THE OTHER CAVEAT IS THAT IT WILL MOVE INTO AN AREA WHERE ANOTHER UPPER LEVEL SHORTWAVE IS FORECAST TO SWING ACROSS. THIS SYSTEM WHILE UNIMPRESSIVE AT THE MOMENT WILL STILL BEAR WATCHING. THE BIGGER STORY IS THE ARCTIC PLUNGE THAT WILL FOLLOW THIS SYSTEM FOR WEDNESDAY NIGHT INTO THURSDAY. WE ARE LOOKING AT MORE SUB ZERO READINGS BY 12Z THURSDAY. BELIEVE MODELS ARE NOT HITTING THIS HARD ENOUGH SO I HAVE LOWERED TEMPS BOTH WEDNESDAY NIGHT AND THURSDAY. THE MODELS ARE STILL CONSISTENT WITH THE ADVERTISED WARM UP OVER THE WEEKEND. LITTLE CHANGE WAS MADE HERE. LIKEWISE...MODELS ARE STILL FORECASTING A WAVE TO EJECT OUT OVER THE CWA COMBINED WITH SOME WARM ADVECTION WELL PROBABLY SEE ANOTHER CHANCE FOR SOME LIGHT SNOW HERE AS A RESULT. NO CHANGES WERE MADE BEYOND DAY 5 BUT THE ACTIVE PATTERN LOOKS TO REMAIN THAT WAY. THE FORECAST DOES GET TRICKY BEYOND DAY 5 AS THE EURO AND GFS HAVE DECIDEDLY DIFFERENT SOLUTIONS AS TO THE PLACEMENT AND TRACK OF THE SURFACE LOW. DAY SHIFT CAN EVALUATE THIS. && AVIATION...22/12Z VFR CONDITIONS WL BE WIDESPREAD TODAY AS WEAK RIDGING SLIDES ACRS IA. NORTHWEST WINDS WL BECOME SOUTHWEST AND INCREASE BY MIDDAY. EXPECT MID TO HIGH LEVEL CEILINGS TO INCREASE TONIGHT AHEAD OF AN APPROACHING LOW PRESSURE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...COGIL LONG TERM...FAB
Hazardous weather outlook, Jan 22, 3:52 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 352 AM CST TUE JAN 22 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-231200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 352 AM CST TUE JAN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER ARCTIC SURGE OF AIR WILL PUSH INTO CENTRAL IOWA WEDNESDAY NIGHT AND THURSDAY. THIS WILL BRING BITTER COLD TEMPERATURES BACK INTO THE FORECAST DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FAB
In the hours before
Local storm report, Jan 22, 2:04 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
204 AM CST TUE JAN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM SNOW 1 SSE MASON CITY 43.13N 93.19W
01/21/2008 E3.0 INCH CERRO GORDO IA TRAINED SPOTTER
1122 AM SNOW PARKERSBURG 42.57N 92.78W
01/21/2008 M4.0 INCH BUTLER IA CO-OP OBSERVER
1130 AM SNOW LAKE MILLS 43.42N 93.53W
01/21/2008 E2.0 INCH WINNEBAGO IA CO-OP OBSERVER
1132 AM SNOW NORTHWOOD 43.44N 93.22W
01/21/2008 E2.0 INCH WORTH IA CO-OP OBSERVER
1132 AM SNOW HAMPTON 42.74N 93.20W
01/21/2008 M3.5 INCH FRANKLIN IA CO-OP OBSERVER
1141 AM SNOW KANAWHA 42.93N 93.79W
01/21/2008 E2.7 INCH HANCOCK IA CO-OP OBSERVER
1147 AM SNOW WEBSTER CITY 42.46N 93.82W
01/21/2008 E4.0 INCH HAMILTON IA CO-OP OBSERVER
1156 AM SNOW WATERLOO 42.49N 92.35W
01/21/2008 E3.5 INCH BLACK HAWK IA BROADCAST MEDIA
FROM KWWL-TV
1252 PM SNOW WAVERLY 42.73N 92.47W
01/21/2008 E3.0 INCH BREMER IA BROADCAST MEDIA
0118 PM SNOW BELMOND 42.85N 93.61W
01/21/2008 E4.0 INCH WRIGHT IA COUNTY OFFICIAL
0126 PM SNOW SWEA CITY 43.38N 94.31W
01/21/2008 E3.0 INCH KOSSUTH IA CO-OP OBSERVER
0301 PM SNOW 1 SSE MASON CITY 43.13N 93.19W
01/21/2008 E4.0 INCH CERRO GORDO IA TRAINED SPOTTER
0414 PM SNOW MASON CITY 43.15N 93.20W
01/21/2008 M3.1 INCH CERRO GORDO IA BROADCAST MEDIA
FROM KIMT-TV. ONE INCH IN THE LAST 4 HOURS.
0435 PM SNOW POPEJOY 42.59N 93.43W
01/21/2008 M6.0 INCH FRANKLIN IA CO-OP OBSERVER
TOTAL SNOW AMOUNT FROM LAST EVENING THROUGH THE CURRENT
TIME.
0500 PM SNOW PLYMOUTH 43.25N 93.12W
01/21/2008 E5.0 INCH CERRO GORDO IA TRAINED SPOTTER
0520 PM SNOW GOWRIE 42.28N 94.29W
01/21/2008 E3.1 INCH WEBSTER IA TRAINED SPOTTER
0540 PM SNOW N DANA 42.11N 94.24W
01/21/2008 E5.5 INCH GREENE IA TRAINED SPOTTER
5 TO 6 INCHES SINCE LAST EVENING...STILL SNOWING
0552 PM SNOW WATERLOO 42.49N 92.35W
01/21/2008 M4.8 INCH BLACK HAWK IA BROADCAST MEDIA
24 HOUR TOTAL AT KWWL TV.
0552 PM SNOW DES MOINES 41.58N 93.62W
01/21/2008 M0.5 INCH POLK IA TRAINED SPOTTER
24 HOUR TOTAL AT DES MOINES INTERNATIONAL AIRPORT.
0552 PM SNOW JOHNSTON 41.69N 93.70W
01/21/2008 M1.1 INCH POLK IA NWS EMPLOYEE
24 HOUR SNOWFALL TOTAL AT NWS OFFICE.
0601 PM SNOW JEFFERSON 42.02N 94.38W
01/21/2008 E2.4 INCH GREENE IA COCORAHS
SINCE MIDNIGHT.
0622 PM SNOW JEFFERSON 42.02N 94.38W
01/21/2008 E3.0 INCH GREENE IA CO-OP OBSERVER
SINCE MIDNIGHT.
0633 PM SNOW ADEL 41.61N 94.03W
01/21/2008 E1.8 INCH DALLAS IA NWS EMPLOYEE
SINCE MIDNIGHT.
0651 PM SNOW ATLANTIC 41.40N 95.01W
01/21/2008 E1.1 INCH CASS IA CO-OP OBSERVER
SINCE MIDNIGHT.
0721 PM SNOW SAC CITY 42.42N 95.00W
01/21/2008 E6.0 INCH SAC IA LAW ENFORCEMENT
TOTAL SINCE LAST EVENING
0727 PM SNOW ROCKWELL CITY 42.40N 94.63W
01/21/2008 E3.0 INCH CALHOUN IA CO-OP OBSERVER
0730 PM SNOW CLARION 42.73N 93.73W
01/21/2008 E5.5 INCH WRIGHT IA LAW ENFORCEMENT
5 TO 6 INCHES SINCE LAST EVENING
0734 PM SNOW 4 ESE BOONE AIRPORT 42.02N 93.77W
01/21/2008 M4.5 INCH BOONE IA CO-OP OBSERVER
ISU AGRONOMY FARM ON HIGHWAY 30. STORM TOTAL 4.5 INCHES.
2.3 INCHES SINCE 4 PM.
0759 PM SNOW 1 S BOONE 42.04N 93.88W
01/21/2008 M5.0 INCH BOONE IA NWS EMPLOYEE
3 INCHES OF SNOW SINCE 4 PM, 5 INCHES TOTAL AND STILL
SNOWING. QUITE FLUFFY.
0800 PM SNOW 2 SW MARSHALLTOWN 42.01N 92.94W
01/21/2008 E3.5 INCH MARSHALL IA LAW ENFORCEMENT
3 TO 4 INCHES SNOW SINCE LAST EVENING
0815 PM SNOW CLARKSVILLE 42.78N 92.67W
01/21/2008 E5.5 INCH BUTLER IA TRAINED SPOTTER
STORM TOTAL. LIGHT SNOW STILL OCCURRING.
0833 PM SNOW JOHNSTON 41.69N 93.70W
01/21/2008 M1.8 INCH POLK IA OFFICIAL NWS OBS
0942 PM SNOW ADEL 41.61N 94.03W
01/21/2008 M2.5 INCH DALLAS IA NWS EMPLOYEE
TOTAL SINCE MIDNIGHT...1.5 INCH THIS EVENING
1001 PM SNOW LIDDERDALE 42.12N 94.78W
01/21/2008 E4.5 INCH CARROLL IA TRAINED SPOTTER
1012 PM SNOW DES MOINES 41.58N 93.62W
01/21/2008 M1.5 INCH POLK IA BROADCAST MEDIA
MEASURED BY KCCI, 1 INCH OF WHICH HAS FALLEN SINCE 6 PM.
1012 PM SNOW WATERLOO 42.49N 92.35W
01/21/2008 M5.6 INCH BLACK HAWK IA BROADCAST MEDIA
STORM TOTAL SNOW MEASURED AT KWWL
1024 PM SNOW 4 ESE BOONE AIRPORT 42.02N 93.77W
01/21/2008 M6.0 INCH BOONE IA TRAINED SPOTTER
STORM TOTAL. 3.8 INCHES SINCE 4 PM.
1037 PM SNOW 3 N AMES AIRPORT 42.04N 93.62W
01/21/2008 M3.3 INCH STORY IA TRAINED SPOTTER
ISU METEOROLOGY PROFESSOR REPORT SINCE 7 AM THIS MORNING.
1052 PM SNOW WAUKEE 41.61N 93.86W
01/21/2008 M3.0 INCH DALLAS IA NWS EMPLOYEE
STORM TOTAL
&&
COGILLocal storm report, Jan 22, 6:09 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
609 AM CST TUE JAN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 AM SNOW WAVERLY 42.73N 92.47W
01/22/2008 E5.0 INCH BREMER IA BROADCAST MEDIA
STORM TOTAL
&&
COGILThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 7:10 PM CST | Winter Weather Advisory | DMX | Appanoose, Clarke, Davis, Decatur, Lucas, Madison and 8 more | 5 hr |
Nearby
Wind Chill Advisories in Iowa, 2008Every wind chill advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.